Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

June 28, 2017Delaware County, Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 6:34 PM CDT for Delaware County, Jones County, Linn County, Iowa. It was in force for 25 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2017, 6:34 PM CDT (23:34 UTC)
Expired
Jun 28, 2017, 6:59 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Delaware County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:45 PM CDTTORNADO1 Wsw Prairieburg, IALARGE TORNADO WITH DEBRIS.
Jun 28, 6:45 PM CDTTORNADO4 S Central City, IASPOTTER LI158 REPORTED DEBRIS LOFTING
Jun 28, 6:48 PM CDTTSTM WND DMGPrairieburg, IAHOUSE DOWN FROM TORNADO, PERSON TRAPPED.
Jun 28, 6:50 PM CDTTSTM WND DMGPrairieburg, IAHOUSES DAMAGED, GRAIN BINS DOWN, AND SEMIS BLOWN OVER FROM TORNADO.
Jun 28, 6:55 PM CDTTSTM WND DMG3 S Buck Creek, IASTRUCTURAL DAMAGE, POSSIBLE TORNADO.
Jun 28, 7:07 PM CDTTSTM WND DMG4 W Monticello, IADAMAGE TO BARNS AND OTHER STRUCTURES, POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS53 KDVN 282334
SVRDVN
IAC055-105-113-290030-
/O.NEW.KDVN.SV.W.0124.170628T2334Z-170629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
634 PM CDT WED JUN 28 2017

The National Weather Service in Quad Cities  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jones County in east central Iowa...
  Southern Delaware County in northeastern Iowa...
  Northern Linn County in east central Iowa...

* Until 730 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located over Paris, or 16
  miles north of Cedar Rapids, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anamosa, Monticello, Robins, Central City, Alburnett, Coggon,
  Hopkinton, Delhi, Ryan, Prairieburg, Waubeek, Stone City,
  Langworthy, Paris, Troy Mills, Linn  County Fairgrounds, Pinicon
  Ridge Park, Buck Creek, Monticello Municipal Airport and Matsell
  Bridge Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.

LAT...LON 4239 9113 4230 9113 4229 9110 4213 9104
      4209 9168 4225 9177 4230 9166 4230 9160
      4232 9160 4250 9117
TIME...MOT...LOC 2334Z 243DEG 26KT 4221 9159 

HAIL...1.25IN
WIND...60MPH
 
$$

RP Kinney
1 follow-up statement
390 
WWUS53 KDVN 282359
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
659 PM CDT WED JUN 28 2017

IAC055-105-113-290008-
/O.CAN.KDVN.SV.W.0124.000000T0000Z-170629T0030Z/
Jones IA-Delaware IA-Linn IA-
659 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES...SOUTHERN
DELAWARE AND NORTHERN LINN COUNTIES IS CANCELLED...
                
This warning has been upgraded to a tornado warning. A confirmed 
tornado moved through Prairiesburg around 649 pm.

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.

Remember, a Tornado Warning still remains in effect for the area.

LAT...LON 4239 9113 4230 9113 4229 9110 4213 9104
      4209 9168 4225 9177 4230 9166 4230 9160
      4232 9160 4250 9117
TIME...MOT...LOC 2357Z 243DEG 26KT 4229 9138 

$$
RP Kinney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:23 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 28, 3:23 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
323 PM CDT Wed Jun 28 2017

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 145 PM CDT Wed Jun 28 2017

Strong to severe storms are expected across the area this
afternoon through this evening, and possibly much of the night
south of I-80. Some lingering low clouds may produce MVFR
ceilings at CID and DBQ early this afternoon. Otherwise, VFR
conditions will prevail through the afternoon. There is the
potential for low clouds possibly into MVFR range to develop
associated with thunderstorm complexes overnight into Thursday
morning, but confidence was not high enough to include in the
forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:08 AM CDTRiver Flood WatchDVNClinton, Scott6 days
Jun 28, 6:24 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque66 min
Jun 28, 6:36 PM CDTTornado WarningDVNDelaware, Jones, Linn39 min
Jun 28, 6:56 PM CDTTornado Warning Tornado observedConsiderable damage threatDVNDelaware, Dubuque, Jones49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.